Hallucinations from pain, cancer and opioids
Type of Spiritual Experience
The man had stomach cancer
A description of the experience
Pain. 1997 Jan;69(1-2):199-201. Acute neuropsychiatric findings in a patient receiving fentanyl for cancer pain. Bruera E, Pereira J. Palliative Care Program, Grey Nuns Community Health Centre, University of Alberta, Edmonton, Canada.
A 62-year-old man receiving subcutaneous fentanyl for the management of cancer pain developed generalized central excitation after an overdose of 5000 micrograms of fentanyl. The patient developed acute confusion, restlessness, generalized myoclonus, visual hallucinations, and hyperalgesia and tremors upon tactile stimulation of the arms or legs.
These symptoms rapidly disappeared after the administration of 0.2 mg of naloxone.
Within an hour the symptoms reappeared and once again, responded immediately after a second injection of 0.2 mg of naloxone. Our findings suggest that fentanyl overdose can occasionally present with general central irritability that responds to naloxone.
The source of the experiencePubMed
Concepts, symbols and science items
Activities and commonsteps
OverloadsAnalgesics - opioids [pharmaceuticals]
Being mis-prescribed pharmaceuticals